Alert archive / Florida / Flash Flood Warnings in 2015

Flash Flood Warning 16, NWS Tallahassee, FL

September 28, 2015Walton County, Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 28, 2015, 5:32 PM CDT for Walton County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2015, 5:32 PM CDT (22:32 UTC)
Expired
Sep 28, 2015, 8:30 PM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 38 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 103 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WGUS52 KTAE 282232
FFWTAE
FLC131-290130-
/O.NEW.KTAE.FF.W.0016.150928T2232Z-150929T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
532 PM CDT MON SEP 28 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 830 PM CDT
    
* AT 529 PM CDT...DOPPLER RADAR AND TRAINED WEATHER SPOTTERS 
  REPORTED A THUNDERSTORM PRODUCING HEAVY RAIN FROM GRAYTON BEACH TO 
  MIRAMAR BEACH. THESE LOCATIONS HAVE ALREADY RECEIVED 3 TO 4 INCHES 
  OF RAIN OVER THE PAST 3 HOURS...WITH HOURLY RAIN RATES AROUND 2 
  INCHES EXPECTED TO PERSIST. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SANTA ROSA BEACH...SANDESTIN...GULF PINES...TURQUOISE BEACH...BLUE
  MOUNTAIN BEACH...GRAYTON BEACH...FOUR MILE VILLAGE AND MIRAMAR
  BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3038 8633 3042 8631 3040 8629 3040 8627
      3039 8626 3040 8623 3040 8624 3041 8626
      3043 8626 3043 8625 3038 8617 3038 8612
      3032 8616 3036 8628 3038 8639 3040 8639

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 3:14 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 28, 3:14 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
414 PM EDT MON SEP 28 2015

.Near Term [Through Tonight]...
An 18Z analysis shows the broad area of low pressure about 200
miles west southwest of Tampa which will slowly move north through
the period. While there is little chance of this becoming a
tropical cyclone, there is already a large moisture plume in the
northern Gulf ahead this system. A persistent band of rain has set
up over southern Alabama and the far western panhandle, where rain
totals have reached 2-4 inches (see hydro section for details).
As the moisture continues to move north, expect rain to fill in
over the area, so PoPs will be 70-80% overnight. With the
possibility for heavy rain over night, the flash flood watch will
remain in effect until 8am. Cloud cover will keep lows in the
lower 70s.

.Short Term [Tuesday Through Wednesday Night]...
A lot of uncertainty in the precip evolution through Tuesday as
the weak low over the east central Gulf lifts north towards the
Florida Big Bend. CAM guidance has had trouble picking up the
areas of heaviest precip (with today's round setting up over the
western Panhandle). Deep tropical moisture and difluent flow aloft
continue to argue for elevated PoPs through Tuesday, which is
supported by most of the guidance. While widespread heavy rain is
not anticipated, given the tropical nature of the convection, any
convective bands which setup and remain stationary could drop
several inches of rain in a very short amount of time. During the
day on Tuesday, expect best focus for rain to gradually lift
north, with best rain chances across the northwestern half of the
forecast area.

Rain chances will be on the decline for Wednesday. However, still
expect scattered showers and storms to develop with the upper
trough axis still west of the forecast area.

.Long Term [Thursday Through Monday]...
Expect to see decreasein PoPs during the latter half of the week
as the upper trough axis slides just east of the forecast area and
north to northwest upper level flow develops. Expect to see the
drier conditions continue throught he weekend with a cooler
airmass working in as well. Expect to see temperatures near or
just below normal for most of the area this weekend.

&&

.Aviation...
[Through 18Z Tuesday] MVFR ceilings will continue at all sites
through the period. Heaviest rain will be at DHN and ECP this
afternoon. Several pieces of guidance have ceilings dropping to
around 300 feet at sunrise. Included IFR starting around 12Z at
DHN, TLH and VLD.

&&

.Marine...
Winds over the coastal waters will increase overnight as weak low
pressure lifts north from the east central Gulf. Expect to see a
period of Small Craft Advisory conditions over the offshore
waters, with Exercise Caution over the nearshore legs. Winds and
seas will begin to diminish on Tuesday and remain below headline
levels through the end of the work week.

&&

.Fire Weather...
Hazardous fire weather conditions are not expected over the next
several days. Rain chances will start to decrease by mid-week.

&&

.Hydrology...
Over the past 24 hours, the rainfall amounts have generally been
confined to around 1.5 inches or less with some higher amounts
across the far western counties. With additional rainfall through
tomorrow night, total rainfall amounts through 8 AM Wednesday are
expected around 1 to 3 inches across SE Alabama and SW Georgia
with 2 to 5 inches expected across the Florida portion of the
CWA. However, isolated amounts up to 8 inches are possible.

With plenty of tropical mositure in place and the potential for
training of heavy rain leading to isolated higher rainfall totals,
flash flooding will be possible mainly in low lying and urban
areas. Given this, will continue with the Flash Flood Watch that
is in effect through tonight.

With the heaviest amounts predicted nearer to the coast, area
rivers will be able to handle this event without reaching flood
stage given the recent dry conditions. With current streamflows,
we'd need several inches of rain to get into the upper portions of
many of the larger rivers and streams to produce river flooding,
which still do not anticipate during this particular event.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   73  87  74  87  71 /  80  60  20  40  20
Panama City   74  84  74  84  71 /  80  50  20  40  20
Dothan        70  84  70  84  67 /  80  60  30  50  20
Albany        71  84  72  85  68 /  80  70  30  50  30
Valdosta      71  86  73  86  70 /  80  70  30  50  20
Cross City    73  86  74  86  72 /  70  60  20  40  20
Apalachicola  74  85  75  84  72 /  80  50  20  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH through Tuesday morning FOR Calhoun-Central
     Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal
     Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
     Gadsden-Holmes-Inland Bay-Inland Dixie-Inland Franklin-
     Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Jackson-Lafayette-Leon-Liberty-Madison-North Walton-South
     Walton-Washington.

     HIGH RIP CURRENT RISK through Tuesday morning FOR Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...FLASH FLOOD WATCH through Tuesday morning FOR Brooks-Decatur-
     Grady-Lowndes-Seminole-Thomas.

AL...FLASH FLOOD WATCH through Tuesday morning FOR Geneva-Houston.

GM...SMALL CRAFT ADVISORY until 8 AM EDT Tuesday FOR Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
     from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...WESTON
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...WESTON
MARINE...CAMP
FIRE WEATHER...HARRIGAN
HYDROLOGY...FIEUX

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 2:42 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton40 hr
Sep 28, 2:53 AM CDTSpecial Marine WarningTAE67 min
Sep 28, 3:25 AM CDTFlash Flood WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more23 hr
Sep 28, 6:53 AM CDTSpecial Marine WarningTAE52 min
Sep 28, 7:18 AM CDTSpecial Marine WarningTAE57 min
Sep 28, 2:03 PM CDTSpecial Marine WarningTAE87 min
Sep 28, 2:39 PM CDTSmall Craft AdvisoryTAE14 hr
Sep 28, 3:34 PM CDTSpecial Marine WarningTAE86 min
Sep 28, 5:05 PM CDTSpecial Marine WarningTAE85 min
Sep 28, 5:59 PM CDTFlash Flood WarningTAEWalton2 hr
Sep 28, 6:29 PM CDTSpecial Marine WarningTAE91 min
Sep 28, 6:40 PM CDTFlash Flood WarningTAEWalton95 min

Nearby

Flash Flood Warnings in Florida, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.